Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Lake Charles, LA

August 5, 2006Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 5, 2006, 7:11 PM CDT for Vernon Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2006, 7:11 PM CDT (00:11 UTC)
Expired
Aug 5, 2006, 8:15 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3166 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 060011
SVRLCH
LAC115-060115-
/O.NEW.KLCH.SV.W.0101.060806T0011Z-060806T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
711 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 815 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SLAGLE...AND MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   LEESVILLE BY 735 PM CDT
   NEW LLANO BY 740 PM CDT
   FORT POLK AND PITKIN BY 745 PM CDT
   PICKERING BY 750 PM CDT
   ROSEPINE BY 805 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3127 9299 3134 9319 3091 9348 3091 9293
      3115 9296

$$

JS
1 follow-up statement
000 
WWUS54 KLCH 060054
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
752 PM CDT SAT AUG 5 2006

LAC115-060115-
/O.CON.KLCH.SV.W.0101.000000T0000Z-060806T0115Z/
VERNON LA-
752 PM CDT SAT AUG 5 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
VERNON PARISH...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 9 MILES WEST OF PITKIN...OR OVER THE SOUTH SIDE OF FORT 
POLK...MOVING SOUTH AT 20 MPH.  LOCATIONS ACROSS SOUTHERN VERNON 
PARISH SHOULD TAKE COVER IMMEDIATELY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3109 9283 3112 9327 3090 9336 3089 9283

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:01 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 3:01 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT SAT AUG 5 2006

.SYNOPSIS...A BROAD AND MOIST UPPER LEVERL LOW THAT NOW COVERS THE
EASTERN HALF OF THE GULF AND WITH THE LEADING EDGE OF THE TROPICAL
MOISTURE PLUME INTO SOUTHWEST LOUISIANA WILL CONTINUE TO PROGRESS WESTWARD.
SHOWERS AND THUNDERSTORMS WILL INCREASE FROM THE EAST TONIGHT
THROUGH SUNDAY WITH THE RAIN TAPERING OFF DURING MONDAY AS THE LOW/INVERTED
UPPER TROF MOVES TO THE WEST INTO SOUTH TEXAS.

TWO TO FOUR INCHES OF RAIN ARE POSSIBLE FROM THIS RAIN EVENT
BEFORE LATE MONDAY. RAIN COOLED AIR SHOULD HELP HOLD AFTERNOON TEMPERATURES
DOWN IN THE 80S ACROSS THE LOWER TIER WHERE THE RAIN WILL CONCENTRATE
CLOSER TO THE COAST ON SUNDAY AND FOR NEARLY THE ENTIRE AREA ON MONDAY.

A REBUILDING HIGH PRESSURE RIDGE WILL BRING A RETURN OF THE HOT
AND DUSTYS BEGINNING ON TUESDAY WITH MINIMAL PRECIP CHANCES AND
ABOVE NORMAL TEMPS.

TROPICAL DEPRESSION CHRIS BROKE APART IN THE MOUNTAINS OF CUBA
LAST NIGHT, SO ADVISORIES ON CHRIS HAVE BEEN DISCONTINUED. THE
REMNANTS OF CHRIS COULD STILL MOVE OUT OVER THE GULF NEXT WEEK,
HOWEVER REDEVELOPMENT IS NOT EXPECTED AS THE SYSTEM SHOWS NO SIGNS
OF REGENERATION.

&&

.DISCUSSION...RADARS ARE SHOWING SCATTERED THUNDERSTORMS MOVING
INTO THE EASTERN PORTIONS OF THE FORECAST AREA AND INCREASING OUT
OVER THE COASTAL WATERS IN ADVANCE OF THE UPPER LOW. GFS GUIDANCE
LOOKS REASONABLE ON BRINGING IN A GOOD CHANCE OF TSTMS TONIGHT.
SHORT WAVE ENERGY SHOULD HELP ASSIST PRECIP IN THE LFT AREA
TONIGHT AND FORECAST SOUNDINGS SHOWING PWATS OVER 2 INCHES AND
K-INDICES EXCEEDING 30 TONIGHT AND MONDAY.

WILL RAISE THE ANTE ON THE GFS MOS ON MONDAY DUE TO THE
AFOREMENTIONED MOISTURE AND INSTABILITY AS WELL AS THETA RIDGING
AT H7 AND EASTERLY CONVERGENT SURFACE FLOW. WILL NEED TO MONITOR
RAIN GUAGES AND RADAR ESTIMATES WITH AN EYE TOWARDS A POSSIBLE FFA
(FLOOD WATCH), BUT STILL A LITTLE EARLY FOR NOW. TEMPS SHOULD
TREND ABOVE GUIDANCE LOWS AND BELOW MOS HIGHS TONIGHT THRU MONDAY
DUE THE SMOTHERING MOISTURE AND RAIN COOLING.

&&

.AVIATION...NOT LOOKING TOO STERLING. MVFR CIGS WILL BE THE RULE
ON SUNDAY WITH IFR VIS DUE TO HEAVY DOWNPOURS. PREDOMINANT RAIN ON
SUNDAY WITH THUNDERSTORMS.

&&

.MARINE...FRESHENING EASTERLY WINDS EARLY NEXT WEEK MAY BRING
TIDES UP. OTHERWISE SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT
INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  84  78  86 /  50  80  30  50
KBPT  76  86  77  85 /  50  80  40  60
KAEX  75  90  77  90 /  40  50  20  30
KLFT  74  87  78  88 /  40  70  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

11
Hazardous weather outlook, Aug 5, 6:15 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
615 AM CDT SAT AUG 5 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-061115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
615 AM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
OVER MAINLY EASTERN PARTS OF THE OUTLOOK AREA...SOUTH CENTRAL
LOUISIANA. INITIAL DEVELOPMENT IS ANTICIPATED TO OCCUR SHORTLY
AFTER THE NOON HOUR...WITH COVERAGE INCREASING THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS. THESE THUNDERSTORMS WILL
MOVE GENERALLY WESTWARD...AND MAY REMAIN ACTIVE LONG ENOUGH TO
SPREAD INTO PARTS OF SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS
DURING THE LATE EVENING AND OVERNIGHTS HOURS.

AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS LOW...THOUGH
AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING
WINDS CANNOT BE COMPLETELY RULED OUT. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY.
ONCE AGAIN...THE PROBABILITY OF SEVERE THUNDERSTORMS IS QUITE
LOW...AND SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Aug 5, 4:47 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT SAT AUG 5 2006

LAZ043-044-052-052230-
ACADIA-LAFAYETTE-VERMILION-
447 PM CDT SAT AUG 5 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER LAFAYETTE PARISH...
SOUTHEASTERN ACADIA PARISH...NORTHERN VERMILION PARISH...

AT 441 PM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER
DUSON...MOVING SOUTHWEST AT 10 MPH.

THE LIGHTNING STORM WILL BE NEAR...
KAPLAN BY 530 PM CDT.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.
Local storm report, Aug 5, 5:19 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 N EUNICE              30.59N 92.42W
08/05/2006  E0.75 INCH       EVANGELINE         LA   PUBLIC

            PENNY SIZE HAIL REPORTED BETWEEN EUNICE AND MAMOU

&&

SHAMBURGER
Local storm report, Aug 5, 5:29 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 E MORSE               30.12N 92.46W
08/05/2006  E0.75 INCH       ACADIA             LA   PUBLIC

            PENNY SIZE HAIL REPORTED BY BLUE WATER COMPANY. ALSO VERY
            HIGH WINDS OF UNKNOWN SPEED.

&&

SHAMBURGER
Special weather statement, Aug 5, 7:03 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
703 PM CDT SAT AUG 5 2006

LAZ051-060045-
CAMERON-
703 PM CDT SAT AUG 5 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER EASTERN CAMERON PARISH...

AT 659 PM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER LACASSINE
NATIONAL WILDLIFE REFUGE...MOVING SOUTHWEST AT 20 MPH.  IN ADDITION
TO THE LIGHTNING...GUSTY WINDS FROM 30 TO 40 MPH AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

THE LIGHTNING STORM WILL BE NEAR...
3 MILES NORTH OF GRAND CHENIER BY 715 PM CDT.
NEAR GRAND LAKE AND CREOLE BY 730 PM CDT.
NEAR HACKBERRY AND CAMERON BY 745 PM CDT.
NEAR HOLLY BEACH BY 800 PM CDT.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 PM CDTSevere Thunderstorm WarningLCHBeauregard60 min
Aug 5, 9:55 PM CDTSpecial Marine WarningLCH65 min
Aug 5, 11:00 PM CDTSpecial Marine WarningLCH2 hr
Aug 6, 12:25 AM CDTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.